Excessive Heat, Choctaw
- When
- August 6, 3:00 AM CST to August 7, 7:00 PM CST
- Where
- Choctaw forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.027, -95.552 (the zone’s center; the record gives no point)
A subtropical ridge of high pressure over Texas helped produce a period of excessive heat across portions of eastern Oklahoma as typical summertime heat combined with high humidity to produce high temperatures around 100 degrees. Heat index values of 105 to 110 degrees occurred during the day with temperatures only falling into the mid to upper 70s at night, resulting in little relief from the…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A subtropical ridge of high pressure over Texas helped produce a period of excessive heat across portions of eastern Oklahoma as typical summertime heat combined with high humidity to produce high temperatures around 100 degrees. Heat index values of 105 to 110 degrees occurred during the day with temperatures only falling into the mid to upper 70s at night, resulting in little relief from the heat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 5, 11:01 PM CST, 3 hours 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1201 AM CDT TUE AUG 6 2013
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
OR THE 6Z TAFS... STRONG CONVECTION ONGOING ACROSS SOUTHERN
KANSAS WILL SKIRT THE AREA OVER THE NEXT FEW HOURS. THERE IS A
POSSIBILITY THAT THIS ACTIVITY COULD AFFECT KBVO... KXNA OR KFYV.
IF IT DOES... HEAVY RAINFALL AND STRONG GUSTY WINDS CAN BE
EXPECTED. OTHER THAN THIS ACTIVITY... VFR CONDITIONS WILL PREVAIL
AT ALL TAF SITES OVER THE 24 HOUR FORECAST PERIOD.
&&
.PREV DISCUSSION... /ISSUED 925 PM CDT MON AUG 5 2013/
..UPDATE...
DISCUSSION...
STATIONARY FRONTAL BOUNDARY NEAR THE OK/KS BORDER ARCHING
SOUTHEASTWARD THROUGH NORTHERN AR REMAINS THE FOCUS FOR EVENING
CONVECTION. A LARGE AND INTENSE MCS IS UNDERWAY ACROSS CENTRAL
KS...WITH LATEST DATA SUGGESTING THE SOUTHERN PERIPHERY OF THIS
SYSTEM WILL SKIRT THE OK/KS BORDER. FURTHER EAST...A SMALLER
CONVECTIVE CLUSTER HAS MOVED INTO NORTH CENTRAL AR WITH TRAILING
LIGHT PRECIP EXTENDING INTO FAR NW AR. THIS ZONE OF CONVECTION MAY
PERSIST AND POSSIBLY FILL-IN AHEAD OF THE APPROACHING LARGER MCS.
EITHER WAY...POPS WERE INCREASED ALONG THE IMMEDIATE OK/KS BORDER
INTO EXTREME NW AR. A LIMITED SVR THREAT WILL ALSO REMAIN
OVERNIGHT HOWEVER THE BULK OF ORGANIZED SVR WEATHER IS LIKELY TO
REMAIN FURTHER NORTH INTO KS.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM TUESDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
OKZ056-OKZ057-OKZ059-OKZ060-OKZ061-OKZ062-OKZ064-OKZ065-
OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
OKZ075-OKZ076.
AR...HEAT ADVISORY UNTIL 7 PM TUESDAY FOR ARZ019-ARZ020-ARZ029.
&&
AVIATION...06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 1230 AM CDT TUE AUG 6 2013 ARZ001-002-010-011-019-020-029-OKZ049-053>076-061000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 1230 AM CDT TUE AUG 6 2013 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA INTO FAR NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... A THUNDERSTORM COMPLEX MOVING ACROSS SOUTHEAST KANSAS MAY MOVE INTO PORTIONS OF NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS OVERNIGHT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND LARGE HAIL. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. FRIDAY...THUNDERSTORM POTENTIAL. SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. SUNDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... EXCESSIVE HEAT WILL CONTINUE ACROSS EASTERN OKLAHOMA AND PORTIONS OF WEST CENTRAL ARKANSAS TUESDAY THROUGH THURSDAY...WITH A WEAK COLD FRONT SLIDING INTO THE AREA WEDNESDAY AND PROVIDING SLIGHT RELIEF FROM THE HEAT FOR NORTHERN LOCATIONS. THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK INTO EARLY NEXT WEEK. WHILE IT WILL NOT RAIN EVERY DAY AT EVERY LOCATION...THE HOT AND HUMID WEATHER COMBINED WITH A STALLED FRONTAL BOUNDARY WILL MAINTAIN THE CHANCE OF THUNDERSTORMS. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1219 AM CDT TUE AUG 6 2013
OKZ055>057-060615-
CRAIG OK-NOWATA OK-WASHINGTON OK-
1219 AM CDT TUE AUG 6 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 115 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
CRAIG...NOWATA AND WASHINGTON
AT 1220 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
COPAN...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...NOWATA...DELAWARE...LENAPAH...WANN...
WATOVA...NEW ALLUWE...BARTLESVILLE...DEWEY...COPAN...VINITA...WHITE
OAK...CENTRALIA...HOLLOW...PYRAMID CORNERS...BLUEJACKET...
CENTRAILIA...WELCH AND SOUTH COFFEYVILLE.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3655 9502 3658 9533 3660 9533 3659 9544
3664 9600 3700 9600 3701 9505
TIME...MOT...LOC 0520Z 282DEG 23KT 3703 9596SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
112 AM CDT TUE AUG 6 2013
OKZ055>058-063-060700-
CRAIG OK-DELAWARE OK-NOWATA OK-OTTAWA OK-WASHINGTON OK-
112 AM CDT TUE AUG 6 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
CRAIG...NORTHWESTERN DELAWARE...SOUTHERN NOWATA...OTTAWA AND
WASHINGTON
AT 111 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 29 MILES NORTH OF PICHER TO 5 MILES NORTH OF HOLLOW TO
19 MILES WEST OF WATOVA...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...NOWATA...MIAMI...
COMMERCE...AFTON...FAIRLAND...VINITA...CENTRALIA...CENTRAILIA...WELCH
AND TWIN BRIDGES STATE PARK.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3699 9461 3681 9461 3656 9503 3658 9533
3660 9533 3659 9553 3661 9590 3697 9534
3701 9531 3700 9462
TIME...MOT...LOC 0611Z 280DEG 31KT 3740 9485 3695 9522
3654 9594The national radar mosaic for the moment the first event began.
7 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475933, 475934, 475935, 475936, 475937, 475938, 475939.